Breaking Down Topical Steroid Withdrawal
Why so many people resorted to topical and oral steroids in the past
If you haven’t noticed, there are thousands (possibly millions) of social media accounts with the letters "TSW" in them. What does this all mean? TSW stands for topical steroid withdrawal, a grueling process that I, myself, went through and as a result, emerged as a more empowered person.
Eczema, desperation, and topical steroids
A few years ago, I had one of the worse bouts of eczema and nothing seemed to work. My skin had gotten used to the topical steroids. So I moved onto oral steroids. While it cleared up my skin, I felt like there had to be another method for treating my eczema. Nothing made sense. After diligently searching the internet, I came across an interview with Marvin J. Rapaport, M.D., from Beverly Hills. He explained topical steroid addiction and withdrawal.
His words struck a chord with me. After over 20 years on steroids, I finally decided enough was enough.
Why so many people use topical steroids
Now, let's look at a powerful movement that’s gaining steam and sending a huge message to anyone who will listen. For decades, doctors prescribed steroids for severe eczema patients. These organic compounds come in the form of pills, ointments creams, gels, lotions, over-the-counter and prescription meds.
Are steroids effective at treating eczema? Yes. In fact, for many people, it helps skin clear up within a few hours or days. Steroids usually do exactly what they are meant to do: tame the inflammation and get our skin back to “normal.”
A major steroid side-effect: addiction
The catch? Addiction. While your skin may have cleared up, another battle often surfaces: addiction. Even the tiniest amount would have your skin begging for more.
Now to be fair, there are warnings about the dangers of steroids. Unfortunately, eczema doesn’t care. It wants what it wants. Even when you taper yourself off slowly, it won’t be long before you find your skin worse off than before you started the steroids. So many people stick to steroids. It is one of the only effective solutions people know about.
Why topical steroid withdrawal?
Topical steroid withdrawal, otherwise known as “red skin syndrome,” is a complete withdrawal from topical and oral steroids.
Why are people, myself included, doing this?
For starters, to regain control back into their lives. Yes, eczema can be unpredictable. But being dependent on steroids is worse. Not only does your skin become dependent, but eventually you’ll have to change prescriptions or up the dosage. Your skin becomes acclimated to the steroids over time, leading you on a wild chase.
Prolonged use of steroids also causes internal and external damage, which may not be reversible. Steroids can lead to thinning or thickening skin, lesions, cracked or raw skin. It can be absorbed into the bloodstream, which makes things much worse.
Support for topical steroid withdrawal
In the words of the late great artist Aretha Franklin, “R-E-S-P-E-C-T” … that’s exactly what’s happening in the eczema community. The process of going through topical steroid withdrawal is extremely difficult, but also rewarding. With many people documenting their process with videos, pictures, and blogs, you have tons of references and guides to help you through this journey if you choose.
I’ve come out on the other side of topical steroid withdrawal empowered.
So will you.